Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 67, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 13, 2003, 1:46 PM CST for Chilton County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 13, 2003, 1:46 PM CST (19:46 UTC)
- Expired
- Mar 13, 2003, 2:30 PM CST
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Chilton County, AL
The radar
The Birmingham radar (KBMX), 24 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 10:10 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 131946 RRA
SVRBHM
ALC021-132030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 PM CST THU MAR 13 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHILTON COUNTY IN ALABAMA
* UNTIL 230 PM CST
* AT 144 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 14 MILES WEST OF JEMISON...MOVING EAST AT 40
MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CLANTON AND
THORSBY.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
DAMAGING WIND...AND LARGE HAIL ARE LIKELY. STAY INSIDE...AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3306 8687 3281 8689 3280 8645 3294 8653
3308 8663
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 1:17 PM CST, 29 minutes earlier.
Area forecast discussion, Mar 13, 1:17 PM CST, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 117 PM CST THU MAR 13 2003 RATHER YUCKY FORECAST TO DEAL WITH. WEVE GOT CURRENT STRONG TO SEVERE THUNDERSTORMS...UPPER LEVEL CUTOFF LOW...SURFACE FRONTS...A POTENTIAL WEDGE...AND A STRONG SYSTEM NEXT WEEK. FIRST OFF...STRONG TO SEVERE THUNDERSTORMS ONGOING AT THIS TIME OVER THE FORECAST AREA. EXPECT THESE TO CONTINUE INTO THE EVENING HOURS. MODELS IN GOOD AGREEMENT AGAIN ON BOTH UPPER AND SURFACE FEATURES THROUGH THE NEXT COUPLE OF PERIODS. UPPER LEVEL CUTOFF LOW STILL FORECAST TO DEVELOP AND MEANDER OVER THE SOUTHEAST THROUGH SATURDAY. SURFACE FRONT SHOULD PUSH INTO ALABAMA AND THEN STALL OUT OVER EXTREME SOUTHERN ALABAMA. COULD SEE SOME STRONG STORMS SOUTH TOMORROW DEPENDING ON WHERE THE FRONT STALLS OUT. WITH THE SURFACE BOUNDARY REMAINING CLOSE...AND UPPER LEVEL CUTOFF SPINNING OVER ALABAMA...WILL KEEP MENTION OF RAIN IN THE FORECAST THROUGH THIS WEEKEND. MODEL HIGH TEMPS FRIDAY AND SATURDAY COMING IN COOLER THAN PREVIOUS RUNS. WITH A FEW BREAKS IN THE CLOUDS...EXPECT TEMPS TO BE SLIGHTLY WARMER THAN GUIDANCE NUMBERS FOR DAYTIME HIGHS. POTENTIAL FLIES IN THE OINTMENT WILL BE IF THERES NOT ANY BREAKS IN THE CLOUDS...AND IF A SURFACE WEDGE CAN MAKE IT INTO THE STATE FROM GEORGIA LATE FRIDAY. TEMPERATURE PROBLEMS MAY DEVELOP LATE FRIDAY AND INTO SATURDAY IF SURFACE WEDGE CAN MAKE IT INTO EASTERN ALABAMA. WILL NEED TO KEEP CLOSE EYE ON THOSE EASTERN COUNTIES AS FAR AS TEMPS GO. RETURN FLOW DEVELOPS BY MONDAY...WITH SOUTHWESTERLY UPPER FLOW DEVELOPING. THIS SHOULD HELP MOISTEN THINGS UP EARLY IN THE WEEK... AND WITH WEAK LITTLE SHORTWAVES MOVING THROUGH ALOFT...DONT FEEL COMFORTABLE REMOVING RAIN ON MONDAY. GULF REMAINS WIDE OPEN ON TUESDAY AS RELATIVELY STRONG SYSTEM APPROACHES SOUTHEASTERN US. EXPECT SHOWER AND THUNDERSTORM DEVELOPMENT IN ADVANCE OF THIS SYSTEM...EVEN THOUGH IT SHOULDNT PASS THROUGH THE STATE UNTIL LATE TUESDAY AND INTO WEDNESDAY. THIS ONE MAY NEED TO BE WATCHED FOR THE SEVERE POTENTIAL IT MAY HOLD. I KNOW...I KNOW...ITS QUITE A FEW DAYS OUT...BUT MODEL RUNS HAVE BEEN RATHER CONSISTENT WITH THIS SYSTEM...SHOWING WELL DEFINED SURFACE FRONT... STRONG UPPER LEVEL SHORT WAVE...AND STRONG UPPER LEVEL JET. POPS TONIGHT WILL BE SEMI DEPENDENT UPON LOCATION OF RAIN AT ISSUANCE TIME. PRELIMS. BHM 053/067 051/066 050 4433 MGM 058/071 053/068 052 5533 .BHM...NONE. 73
Hazardous weather outlook, Mar 13, 1:27 PM CST, 19 minutes before
ALZ011>015-017>050-132230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 127 PM CST THU MAR 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL SWEEP ACROSS CENTRAL AND SOUTH ALABAMA THIS AFTERNOON. THE MAIN THREAT OF SEVERE STORMS WILL BE SOUTH OF INTERSTATE 20. THE STORMS SHOULD DIMINISH BY EARLY EVENING. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... A WEAK FRONT WILL STALL OUT OVER CENTRAL ALABAMA FRIDAY MORNING. THUNDERSTORMS WILL DEVELOP OVER SOUTH CENTRAL ALABAMA DURING THE DAY FRIDAY...AND A FEW STORMS MAY BECOME SEVERE. A STRONG UPPER LEVEL TROUGH WILL MOVE ACROSS ALABAMA DURING THE MIDDLE OF NEXT WEEK. THUNDERSTORMS WILL DEVELOP AHEAD OF THIS SYSTEM ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY THIS AFTERNOON.
In the hours before
Special weather statement, Mar 13, 10:33 AM CST, 3 hours 13 minutes before
ALZ022-131730- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 1033 AM CST THU MAR 13 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS COUNTY UNTIL 1130 AM CST... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 1028 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER CARROLLTON...MOVING NORTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PICKENSVILLE... MCMULLEN...ETHELSVILLE...CARROLLTON...ALICEVILLE...GORDO AND REFORM THROUGH 1130 AM CST. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. STRONG WINDS COULD KNOCK DOWN SMALL TREE LIMBS OR BRANCHES. UNSECURED SMALL OBJECTS COULD BE BLOWN AROUND. LAT...LON 3300 8833 3353 8826 3353 8785 3314 8790
Special weather statement, Mar 13, 10:46 AM CST, 3 hours before
ALZ012-013-131745-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1046 AM CST THU MAR 13 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR FAYETTE AND LAMAR COUNTIES
UNTIL 1145 AM CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.
AT 1044 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 31 MILES WEST OF SULLIGENT TO 46 MILES
WEST OF MILLPORT...MOVING EAST AT 40 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SULLIGENT...VERNON...MILLPORT...BEAVERTON...KENNEDY...FAYETTE AND
BELK THROUGH 1145 AM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3356 8828 3357 8827 3400 8822 3400 8797
3393 8796 3392 8777 3354 8789 3354 8828Special weather statement, Mar 13, 12:46 PM CST, 1 hour before
ALZ023-131915-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1246 PM CST THU MAR 13 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR SOUTHERN TUSCALOOSA COUNTY
UNTIL 115 PM CST...
.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS.
AT 1241 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 8 MILES WEST OF HOLT TO 19 MILES SOUTHWEST
OF HOLT...MOVING EAST AT 45 MPH.
THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR HOLT
...TUSCALOOSA...AND BROOKWOOD THROUGH 115 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.
LAT...LON 3328 8755 3314 8754 3304 8765 3302 8733
3324 8720 3335 8722Special weather statement, Mar 13, 1:27 PM CST, 19 minutes before
ALZ011>015-017>037-039>044-132200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 127 PM CST THU MAR 13 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 41... FAYETTE...LAMAR...MARION...PICKENS...TUSCALOOSA... WALKER...WINSTON... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 41 WHICH IS IN EFFECT UNTIL 400 PM... AUTAUGA...BIBB...BLOUNT...CALHOUN...CHEROKEE... CHILTON...CLAY...CLEBURNE...COOSA...DALLAS... ELMORE...ETOWAH...GREENE...HALE...JEFFERSON... LOWNDES...MARENGO...MONTGOMERY...PERRY...RANDOLPH... SHELBY...ST CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
Special weather statement, Mar 13, 1:32 PM CST, 14 minutes before
ALZ025-033-035-132030-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CST THU MAR 13 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR PERRY...CHILTON AND SOUTHERN
SHELBY COUNTIES UNTIL 230 PM CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.
AT 126 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 35 MILES WEST OF MAPLESVILLE TO
MONTEVALLO...MOVING EAST AT 40 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WILTON...MONTEVALLO...COLUMBIANA...CALERA...MAPLESVILLE...JEMISON...
THORSBY AND CLANTON THROUGH 230 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3283 8710 3284 8688 3308 8693 3321 8673
3324 8650 3319 8651 3313 8648 3309 8652
3293 8652 3286 8646 3282 8647 3279 8642
3272 8642 3268 8701Special weather statement, Mar 13, 1:32 PM CST, 14 minutes before
ALZ025-035-132030-
THUNDERSTORM ADVISORY...CORRECTION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CST THU MAR 13 2003
CORRECTED TO REMOVE PERRY COUNTY
.A THUNDERSTORM ADVISORY IN EFFECT FOR CHILTON AND SOUTHERN SHELBY
COUNTIES UNTIL 230 PM CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.
AT 126 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 35 MILES WEST OF MAPLESVILLE TO
MONTEVALLO...MOVING EAST AT 40 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WILTON...MONTEVALLO...COLUMBIANA...CALERA...MAPLESVILLE...JEMISON...
THORSBY AND CLANTON THROUGH 230 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3283 8710 3284 8688 3308 8693 3321 8673
3324 8650 3319 8651 3313 8648 3309 8652
3293 8652 3286 8646 3282 8647 3279 8642
3272 8642 3268 8701The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 11:06 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 54 min |
| Mar 13, 11:39 AM CST | Severe Thunderstorm Warning | BMX | Fayette | 66 min |
| Mar 13, 11:49 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 56 min |
| Mar 13, 12:48 PM CST | Severe Thunderstorm Warning | BMX | Hale | 42 min |
| Mar 13, 12:57 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Perry, Tuscaloosa | 63 min |
| Mar 13, 12:59 PM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 46 min |
| Mar 13, 1:17 PM CST | Severe Thunderstorm Warning | BMX | Marengo | 43 min |
| Mar 13, 1:46 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 29 min |
| Mar 13, 1:55 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 50 min |
| Mar 13, 2:05 PM CST | Severe Thunderstorm Warning | BMX | Coosa, Talladega | 25 min |
| Mar 13, 2:23 PM CST | Severe Thunderstorm Warning | BMX | Clay | 67 min |
| Mar 13, 2:54 PM CST | Severe Thunderstorm Warning | BMX | Elmore | 51 min |
| Mar 13, 3:04 PM CST | Severe Thunderstorm Warning | BMX | Montgomery | 41 min |
| Mar 13, 3:16 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 44 min |
| Mar 13, 3:22 PM CST | Severe Thunderstorm Warning | BMX | Macon | 38 min |
| Mar 13, 3:31 PM CST | Severe Thunderstorm Warning | BMX | Pike | 44 min |
| Mar 13, 4:14 PM CST | Severe Thunderstorm Warning | BMX | Barbour, Pike | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.